MOJ ISSN: 2379-6294MOJT

Toxicology
Editorial
Volume 2 Issue 2 - 2016
Toxic Leukoencephalopathy
Hossein Sanaei-Zadeh*
Department of Forensic Medicine and Clinical Toxicology, Shiraz University of Medical Sciences, Iran
Received: July 14, 2016 | Published: July 19, 2016
*Corresponding author: Hossein Sanaei-Zadeh, Shiraz University of Medical Sciences, Shiraz, Iran, Tel: 0098-713-2288604; Email:
Citation: Sanaei-Zadeh H (2016) Toxic Leukoencephalopathy. MOJ Toxicol 2(2): 00033. DOI: 10.15406/mojt.2016.02.00033

Editorial

Leukoencephalopathy means the disease of the cerebral white matter. Therefore, this disease can affect visual, motor and sensory systems. Additionally, leukoencephalopathy can involve cognitive and emotional activities. The clinical manifestations of this disease depend on the affected part of the cerebral white matter and its intensity. The clinical manifestations include a spectrum ranging from inattention, forgetfulness and personality changes, which could be mistaken for psychiatric problems, to more severe cases such as muscle spasms, hemiparesis, dysarthria, ataxia, dementia, stupor, coma and death [1]. There are different toxic factors causing toxic leukoencephalopathy, for example, chronic use of ecstasy, heroin, cocaine, ethanol and methadone, as well as methadone or heroin overdoses [1-4].

The diagnosis of toxic leukoencephalopathy is based on clinical manifestations along with changes in cerebral white matter observed in the brain T2-weighted magnetic resonance imaging (MRI) [1]. Therefore, any neurological disorder, behavioral change, inattention, forgetfulness, and psychiatric disorder such as depression or anxiety observed in individuals using ecstasy, heroin, cocaine, ethanol and methadone, or any early or late abnormal psychiatric or neurological findings after recovery from heroin or methadone overdoses, can be due to toxic leukoencephalopathy and for the diagnosis, a brain T2-weighted MRI from the patient should be provided. There is no treatment for toxic leukoencephalopathy. In some cases, this disease is reversible and patients can be recovered spontaneously from toxic leukoencephalopathy after some months. Some researchers recommend the administration of corticosteroids, antioxidants such as coenzyme Q (30 mg QID), vitamin E, and vitamin C (each 2000 mg QD) as a treatment for toxic leukoencephalopathy [4].

References

  1. Filley CM, Kleinschmidt-DeMasters BK (2001) Toxic leukoencephalopathy. N Engl J Med 345(6): 425-432.
  2. Buxton JA, Sebastian R, Clearsky L, Angus N, Shah L, et al. (2011) Chasing the dragon -characterizing cases of leukoencephalopathy associated with heroin inhalation in British Columbia. Harm Reduct 8: 3.
  3. Salgado RA, Jorens PG, Baar I, Cras P, Hans G, et al. (2010) Methadone-induced toxic leukoencephalopathy: MR imaging and MR proton spectroscopy findings. AJNR Am J Neuroradiol 31(3): 565-566.
  4. Kriegstein AR, Shungu DC, Millar WS, Armitage BA, Brust  JC, et al. (1999) Leukoencephalopathy and raised brain lactate from heroin vapor inhalation ("chasing the dragon"). Neurology 53(8): 1765-1773.
© 2014-2016 MedCrave Group, All rights reserved. No part of this content may be reproduced or transmitted in any form or by any means as per the standard guidelines of fair use.
Creative Commons License Open Access by MedCrave Group is licensed under a Creative Commons Attribution 4.0 International License.
Based on a work at http://medcraveonline.com
Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version | Opera |Privacy Policy